Skip to content

Key resources

  • Bibliography
    Bibliography
  • Health promotion
    Health promotion
  • Health practice
    Health practice
  • Yarning places
    Yarning places
  • Programs
    Programs
  • Organisations
    Organisations
  • Conferences
    Conferences
  • Courses
    Courses
  • Funding
    Funding
  • Jobs
    Jobs
Australian Indigenous HealthBulletin
 

Hidden risks of 'safe' medicines

Date posted: 9 October 2013

Researchers in Adelaide want new national standards to ensure people are more aware of the potential dangers of over-the-counter medications. There are concerns that inadequate information, poor cultural competency by health professionals, and marketing by drug companies could be costing Indigenous lives.

Aboriginal people have a greater rate of chronic illnesses than the rest of the population, and that means they're at higher risk of complications from using multiple medications. It's not just medicine prescribed by doctors that is of concern - even seemingly safe tablets like paracetamol and ibuprofen can have negative side effects if taken with other medications or in the wrong doses.

Adelaide University Researcher, Charlotte De Crespigny, says it's an easy mistake for people with several ailments to make. 'What if I'm taking Panadol Osteo because I've got arthritis, and I've got a headache as well and I might take my Herron or my Paralgin paracetamol because I didn't know it was the same drug. And there we have the problem, we're getting too much too often. And it's uncontrolled,' she said.

Ms De Crespigny and respected elder Coral Wilson undertook to study about 30 Aboriginal people on multiple medications. When those involved came to understand the risks they were shocked. 'The more we explained it, and showed it, with real packets and real pictures, the more angry they got, because they were saying but we have to take lots of medicines and nobody has told us this. And I thought they were safe, we thought they were... and they were talking to each other and then talking to us and they were asking lots and lots of questions about this, and then becoming quite frightened, well maybe I shouldn't ever take it and what do I do now, because I've got this disease, or I've got back pain, or I've had cancer or I've got arthritis. So then we had to say well look, the important thing is that you're talking with your doctor, talking with your health worker, you're talking with the pharmacist. It's really important to go to the chemist shop, the pharmacist.'

Ms De Crespigny says it's unclear how many lives might have already been lost due to such medications, or how many might be lost in future because of poor regulation and unawareness of the risks.

Aunty Coral Wilson says there's a big communication gap. 'I think it's really important that people need to know about the effects of different medications and I think that should be taught more so in Aboriginal communities.' Aunty Coral thinks at the very least, clear information with large print and pictures should be placed alongside medications - to cater for people who may have limited understand of English, or poor eyesight.

Source: Special Broadcasting Service (SBS)

Links

 
Last updated: 10 October 2013
 
Return to top